Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 473, NWS St. Louis, MO

July 28, 2011Lewis County, Missouri; Adams County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 28, 2011, 11:14 PM CDT for Lewis County, Missouri; Adams County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2011, 11:14 PM CDT (04:14 UTC)
Expired
Jul 28, 2011, 11:47 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Lewis County, MO

The radar

The Lincoln radar (KILX), 171 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

424 
WUUS53 KLSX 290414
SVRLSX
ILC001-MOC111-290500-
/O.NEW.KLSX.SV.W.0473.110729T0414Z-110729T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1114 PM CDT THU JUL 28 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  EASTERN LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL MIDNIGHT CDT

* AT 1111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CANTON...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENDON...GOLDEN...URSA...LIMA...FOWLER...PALOMA...COATSBURG...
  LORAINE...WOODVILLE...CHATTON AND LA PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4020 9150 4019 9091 4008 9092 3995 9148
      4019 9166 4025 9150
TIME...MOT...LOC 0414Z 244DEG 18KT 4013 9142
WIND...HAIL 60MPH 1.00IN

$$

GKS
1 follow-up statement
502 
WWUS53 KLSX 290447
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1147 PM CDT THU JUL 28 2011

ILC001-MOC111-290456-
/O.CAN.KLSX.SV.W.0473.000000T0000Z-110729T0500Z/
ADAMS IL-LEWIS MO-
1147 PM CDT THU JUL 28 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEWIS AND NORTHERN
ADAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE
STILL POSSIBLE WITH ADDITIONAL STORMS MOVING THROUGH THIS AREA.

LAT...LON 4020 9150 4019 9091 4008 9092 3995 9148
      4019 9166 4025 9150
TIME...MOT...LOC 0446Z 244DEG 18KT 4020 9123

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:41 PM CDT, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 28, 6:41 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
641 PM CDT THU JUL 28 2011

.DISCUSSION...
/300 PM CDT THU JUL 28 2011/

A LARGE UPPER LEVEL RIDGE CENTERED ACROSS WESTERN NORTH CAROLINA
CONTINUES TO DOMINATE THE WEATHER WITH VERY HOT CONDITIONS. LAMBERT
FIELD ONCE AGAIN REACHED THE CENTURY MARK...FOR THE EIGHTH DAY THIS
MONTH. WHEN ALL IS SAID AND DONE THIS MONTH WILL RANK AS THE FOURTH
HOTTEST JULY ON RECORD AT KSTL. ONLY TRAILING 1901...1936 AND 1934.

FOCUS IN THE SHORT TERM IS ON THE LIMITED RELIEF THAT IS EXPECTED
THIS WEEKEND FROM A WEAK COLD FRONT AND CHANCE OF THUNDERSTORMS.

THE FRONTAL BOUNDARY CURRENTLY STRETCHES FROM CENTRAL KANSAS THROUGH
EXTREME NORTHWEST MISSOURI...CENTRAL IOWA...TO WISCONSIN. THIS FRONT
SHOULD PROVIDE A FOCUS FOR AT LEAST SCT CONVECTION TO DEVELOP
TONIGHT. THEREFORE HAVE MAINTAINED CHANCE POPS ACROSS NORTHERN
PORTIONS OF THE CWA. FRONT WILL CONTINUE TO MAKE SLOW PROGRESS SOUTH
ON FRIDAY...SETTLING ALONG THE I-70 CORRIDOR AROUND 18Z. STILL
EXPECT HOT AND HUMID CONDITIONS ALONG AND SOUTH OF THE FRONT...AND
HEAT HEADLINES THAT WERE EXTENDED ON THE MIDNIGHT SHIFT LOOK RIGHT
ON TARGET. CONVECTION SHOULD REDEVELOP DURING THE AFTERNOON ALONG
THE BOUNDARY AND HAVE CHANCE POPS TO COVER SCT NATURE OF CONVECTION.

UNFORTUNATELY...IT APPEARS THAT THE DECAYING FRONTAL BOUNDARY WILL
NOT ONLY PROVIDE CHANCES OF THUNDERSTORMS THROUGH AT LEAST THE FIRST
PART OF THE WEEKEND...BUT ALSO RAISE DEWPOINTS BACK INTO THE MIDDLE
AND PERHAPS UPPER 70S. THIS HUMIDITY COUPLED WITH HIGH TEMPERATURES
IN THE LOWER TO MIDDLE 90S WILL CONTINUE TO PRODUCE HEAT INDEX
VALUES FROM 100 TO 105 DEGREES BOTH SATURDAY AND SUNDAY. LATEST
MEDIUM RANGE GUIDANCE PORTRAYING ANOTHER VERY HOT WEEK AHEAD IN THE
EXTENDED AS THE UPPER LEVEL RIDGE REBUILDS ACROSS THE CENTER OF THE
COUNTRY. SOME OF THE CWA...ESPECIALLY THE ST. LOUIS METRO...WILL
NEED HEAT HEADLINES EXTENDED THROUGH THE WEEKEND AND INTO NEXT WEEK.
WILL DEFER THAT DECISION TO THE MIDSHIFT.

CVKING

&&

.AVIATION...
/635 PM CDT THU JUL 28 2011/
ISOLATED STORMS ARE FORMING OVER CENTRAL MISSOURI AT THIS
TIME. THINK THIS IS PRIMARILY DUE TO DAYTIME HEATING...AND THE
STORMS SHOULD DISSIPATE OVER THE NEXT FEW HOURS. FURTHER NORTH
ACROSS NORTHERN MISSOURI AND WEST CENTRAL ILLINOIS THERE IS A
GREATER CHANCE FOR SCATTERED STORMS TO DEVELOP/MOVE SOUTH OUT OF
IOWA AS A WEAK COLD FRONT DRIFTS SOUTHEAST. ISOLATED STRONG/SEVERE
STORMS ARE POSSIBLE DUE TO VERY UNSTABLE CONDITIONS. THE STORM
THREAT UP NORTH WILL PERSIST THROUGH THE EVENING INTO THE PRE-DAWN
HOURS OF FRIDAY. REMAINDER OF THE AREA SHOULD STAY HIGH AND DRY
WITH VFR FLIGHT CONDITIONS TONIGHT. AS THE FRONT MOVES FURTHER
SOUTH ON FRIDAY SO WILL THE CHANCE FOR SCATTERED THUNDERSTORMS. BY
LATE FRIDAY AFTERNOON THE STORM THREAT SHOULD BE ALONG AND SOUTH
OF THE I-44 CORRIDOR.

SPECIFICS FOR KSTL...
VFR FLIGHT CONDITIONS AND SOUTHERLY FLOW WILL PREVAIL AT LAMBERT
TONIGHT AND FOR THE FIRST PART OF FRIDAY. THERE WILL BE A CHANCE
FOR SCATTERED THUNDERSTORMS IN THE VICINITY OF THE AIRPORT FRIDAY
AFTERNOON AS A WEAK COLD FRONT DRIFTS THROUGH THE AREA. THE CHANCE
FOR THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING HOURS.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR BOONE MO-
     CALLAWAY MO-COLE MO-CRAWFORD MO-FRANKLIN MO-GASCONADE MO-
     IRON MO-JEFFERSON MO-LINCOLN MO-MADISON MO-MONITEAU MO-
     MONTGOMERY MO-OSAGE MO-REYNOLDS MO-ST. CHARLES MO-ST.
     FRANCOIS MO-ST. LOUIS CITY MO-ST. LOUIS MO-STE. GENEVIEVE
     MO-WARREN MO-WASHINGTON MO.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR AUDRAIN
     MO-KNOX MO-LEWIS MO-MARION MO-MONROE MO-PIKE MO-RALLS MO-
     SHELBY MO.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT FRIDAY FOR CALHOUN IL-
     JERSEY IL-MADISON IL-MONROE IL-RANDOLPH IL-ST. CLAIR IL.

     HEAT ADVISORY UNTIL 7 PM CDT FRIDAY FOR BOND IL-CLINTON IL-
     FAYETTE IL-MARION IL-WASHINGTON IL.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR ADAMS IL-
     BROWN IL-PIKE IL.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GREENE IL-MACOUPIN
     IL-MONTGOMERY IL.

&&

WFO LSX
Hazardous weather outlook, Jul 28, 7:14 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
714 PM CDT THU JUL 28 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
714 PM CDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

EXCESSIVE HEAT WARNINGS AND ADVISORIES CONTINUE FOR CENTRAL AND
SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. LITTLE RELIEF
IS EXPECTED TONIGHT WITH HEAT INDEX READINGS FALLING ONLY INTO THE
UPPER 70S TO LOWER 80S BY DAYBREAK. THE WORST CONDITIONS CAN BE
EXPECTED ACROSS THE ST. LOUIS METROPOLITAN AREA.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. A FEW
STORMS COULD BE STRONG WITH WIND GUSTS TO 50 MPH AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE DANGEROUS COMBINATION OF HEAT AND HUMIDITY WILL CONTINUE
FRIDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 70...WHERE HEAT
WARNINGS AND ADVISORIES ARE IN EFFECT AND PEAK HEAT INDEX
READINGS WILL RANGE FROM 100 TO 110.

AFTER SLIGHTLY COOLER CONDITIONS ON SATURDAY...THE DANGEROUS
COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TO RETURN SUNDAY AND
CONTINUE INTO NEXT WEEK. PEAK AFTERNOON AND EVENING HEAT INDEX
READINGS WILL RANGE FROM 100 TO 110 DEGREES.

THUNDERSTORM CHANCES WILL INCREASE ACROSS NORTHEAST MISSOURI AND
WEST CENTRAL ILLINOIS FRIDAY MORNING...THEN EXPAND SOUTHWARD
FRIDAY AFTERNOON AND SATURDAY. A FEW STORMS MAY BE STRONG...
MAINLY DURING THE AFTERNOON AND EVENING HOURS...WITH WIND GUSTS UP
TO 50 MPH AND HAIL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

GKS

In the hours before

Special weather statement, Jul 28, 8:04 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
804 PM CDT THU JUL 28 2011

MOZ041-290145-
BOONE MO-
804 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR BOONE COUNTY UNTIL 845 PM CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDWAY...OR 5 MILES WEST OF COLUMBIA...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  ASHLAND...
  CENTRALIA...
  MURRY...
  HALLSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Local storm report, Jul 28, 8:47 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 PM CDT THU JUL 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     3 NE COLUMBIA           38.98N  92.29W
07/28/2011                   BOONE              MO   BROADCAST MEDIA

            TENT BLOWN OVER AT THE BOONE COUNTY FAIR CAUSING ONE
            MINOR INJURY. WIND SPEED UNKNOWN.

&&

CARNEY
Special weather statement, Jul 28, 10:20 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1020 PM CDT THU JUL 28 2011

MOZ019-026-027-290400-
LEWIS MO-MARION MO-SHELBY MO-
1020 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SHELBY...MARION AND
SOUTHERN LEWIS COUNTIES UNTIL 1100 PM CDT...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR EMDEN...OR 12 MILES NORTH OF MONROE
CITY...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PALMYRA...
  STEFFENVILLE...
  PHILADELPHIA...
  EWING...
  MAYWOOD...
  TAYLOR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS
Special weather statement, Jul 28, 11:10 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 PM CDT THU JUL 28 2011

ILZ095-MOZ019-290500-
ADAMS IL-LEWIS MO-
1110 PM CDT THU JUL 28 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEWIS AND NORTHERN ADAMS
COUNTIES UNTIL MIDNIGHT CDT...

AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES EAST OF CANTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MENDON...
  GOLDEN...
  CAMP POINT...
  CLAYTON...
  URSA...
  LIMA...
  FOWLER...
  PALOMA...
  LORAINE...
  COATSBURG...
  WOODVILLE...
  CHATTON...
  LA PRAIRIE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 9:26 PM CDTRiver Flood WarningLSXPerry, Sainte Genevieve10 days
Jul 28, 10:51 PM CDTSevere Thunderstorm WarningLSXLewis, Marion, Shelby39 min
Jul 29, 2:48 AM CDTSevere Thunderstorm WarningLSXKnox42 min
Jul 29, 3:00 AM CDTExcessive Heat WatchLSXAudrain, Knox, Lewis, Marion, Monroe, Pike and 2 more37 hr
Jul 29, 5:55 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds35 min
Jul 29, 5:56 PM CDTSevere Thunderstorm WarningLSXBond, Madison, Montgomery49 min
Jul 29, 6:39 PM CDTSevere Thunderstorm WarningLSXFayette51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.